TIMI Risk Score Calculator (NSTEMI/UA)
TIMI Risk Score Calculator (NSTEMI/UA)
Risk-stratify unstable angina and NSTEMI from seven bedside items, and see why GRACE has largely superseded it for formal risk stratification.
TIMI Risk Score (NSTEMI/UA)
7 items → 0–7Age 65+ (1), ≥3 CAD risk factors (1), no known stenosis (0), ST deviation ≥0.5mm (1), fewer than 2 anginal episodes (0), no recent aspirin (0), raised biomarker (1)
Scoring
- each item
- 1 point if present, 0 if absent — seven items, maximum 7 points
- aspirin item
- counterintuitive: it marks a patient whose symptoms broke through established antiplatelet therapy, which is itself a marker of higher risk
- scope
- applies to unstable angina and NSTEMI only, not STEMI
Worked example
Age 65+ (1), ≥3 CAD risk factors (1), no known stenosis (0), ST deviation ≥0.5mm (1), fewer than 2 anginal episodes (0), no recent aspirin (0), raised biomarker (1)
1 + 1 + 0 + 1 + 0 + 0 + 1 = 4 points
4 falls between 4 and 5 → intermediate risk
TIMI score and 14-day event risk
| Score | Risk category | 14-day death / MI / urgent revascularisation |
|---|---|---|
| 0 – 3 | Low | ≈5 – 8% |
| 4 – 5 | Intermediate | ≈13 – 20% |
| 6 – 7 | High | ≈26 – 41% |
Seven bedside items, and one that looks backwards
The TIMI risk score for unstable angina and non-ST-elevation myocardial infarction predates HEART and GRACE, and its appeal is unchanged: seven yes-or-no items, one point each, calculable from the history and a single set of results without a calculator or a nomogram.
The 14-day risk of death, new or recurrent myocardial infarction, or urgent revascularisation rises steeply across the range — from around 5 to 8% at 0 to 3 points to around 26 to 41% at 6 to 7. One item regularly confuses people: aspirin use in the preceding 7 days scores a point, which seems backwards until you notice what it actually marks — a patient whose symptoms broke through established antiplatelet therapy, itself a marker of higher risk rather than a treatment failure to be penalised.
TIMI applies specifically to unstable angina and NSTEMI; STEMI is risk-stratified with its own separate score. Where the two are compared directly, GRACE discriminates better and is what most current guidelines recommend for formal risk stratification, particularly for decisions about the timing of invasive management. TIMI’s advantage is speed at the bedside — no continuous variables and no reference nomogram — which is why it persists in clinical use even where GRACE is the more accurate instrument.
Frequently asked questions
What does the TIMI risk score predict?
The 14-day risk of death, new or recurrent myocardial infarction, or urgent revascularisation in unstable angina or NSTEMI, rising from around 5% at 0 to 1 points to around 41% at 6 to 7.
Why does recent aspirin use score a point?
It seems counterintuitive, but it identifies a patient whose symptoms occurred despite established antiplatelet therapy — breaking through treatment is itself a marker of higher risk, not something being penalised as a treatment failure.
Does TIMI apply to STEMI?
No. It was derived and validated in unstable angina and NSTEMI only. STEMI is risk-stratified with its own separate scoring system.
Is TIMI or GRACE better?
GRACE discriminates better and is what most current guidelines recommend for formal risk stratification. TIMI remains in use because it is simpler to calculate at the bedside, with no continuous variables or nomogram required.
Related calculators
References
- Antman EM et al. The TIMI risk score for unstable angina/non-ST elevation MI. JAMA. 2000;284(7):835–42.
- Amsterdam EA et al. 2014 AHA/ACC Guideline for the management of patients with non-ST-elevation acute coronary syndromes. Circulation. 2014;130(25):e344–426.
